Evidence map›Paper›PMID 36476353›Full record

ArticleJournal of medical case reports2022

Topical glucocorticoid application causing iatrogenic Cushing's syndrome followed by secondary adrenal insufficiency in infants: two case reports.

Nicola Matejek, Johannes Hoos, Paul Martin Holterhus, Markus Bettendorf, Daniela Choukair

Open access · goldAbstract readCase Reports
In one paragraph

Article in Journal of medical case reports, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed
1.7field-weighted citation impact, top 14% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed, 12 citations in OpenAlex.

  1. Article
  2. Article
  3. Review
  4. Review
  5. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 3 institutions in 1 country.

Nicola MatejekPaediatric Endocrinology and Diabetes, Children's Department Klinikum Worms, Worms, Germany.
Johannes HoosDivision of Paediatric Endocrinology and Diabetes, Department of Paediatrics, University Children's Hospital Heidelberg, Im Neuenheimer Feld 430, 69120, Heidelberg, Germany.
Paul Martin HolterhusDivision of Paediatric Endocrinology and Diabetes, Department of Pediatrics I, University Hospital of Schleswig Holstein, UKSH, Campus Kiel, Kiel, Germany.
Markus BettendorfDivision of Paediatric Endocrinology and Diabetes, Department of Paediatrics, University Children's Hospital Heidelberg, Im Neuenheimer Feld 430, 69120, Heidelberg, Germany.
Daniela ChoukairDivision of Paediatric Endocrinology and Diabetes, Department of Paediatrics, University Children's Hospital Heidelberg, Im Neuenheimer Feld 430, 69120, Heidelberg, Germany. daniela.choukair@med.uni-heidelberg.de.ORCID http://orcid.org/0000-0002-1631-3883
Heidelberg University · DEUniversity Hospital Schleswig-Holstein · DEUniversity of Applied Sciences Worms · DE

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundIatrogenic Cushing's syndrome induced by oral and parenteral glucocorticoid administration is a well-known complication. Immediate withdrawal from exogenous steroids can lead to life-threatening adrenal insufficiency. However, Cushing's syndrome caused by topical treatment with glucocorticoids, such as dexamethasone eye drops or dermal application, is rarely recognized. Young infants in particular are at high risk of suffering from iatrogenic Cushing's syndrome when treated with highly potent topical glucocorticoids. CASE PRESENTATION: We present a 6-month-old Syrian boy with cushingoid face after dermal clobetasol cream treatment and a 2-year-old Iranian girl with severe growth retardation after application of dexamethasone eye drops. Both families have a migration background and language barriers. In both cases no endogenous cortisol secretion was initially detected in serum and in 24-hour collected urine. After dose reduction of glucocorticoids, severity of symptoms was reversible and serum cortisol was detectable. DISCUSSION AND

conclusionYoung infants are at high risk of developing Cushing's syndrome from topically applied highly potent glucocorticoids. Precise recommendations of treatment dosage, duration, and frequency must be given to the parents, and if necessary, with the help of an interpreter. Monitoring of height and weight as well as regular pediatric follow-ups should be scheduled. Physicians should be aware of potential adrenal insufficiency following withdrawal from long-term topical glucocorticoid treatment, and hydrocortisone treatment should be considered.

Indexed as

Adrenal InsufficiencyCushing SyndromeChildChild, PreschoolDexamethasoneGlucocorticoidsHumansInfantIranOphthalmic SolutionsDexamethasoneGlucocorticoidsOphthalmic SolutionsDexamethasone eye dropsIatrogenic Cushing’s diseaseTopical application of clobetasolTopical glucocorticoid application

Identifiers

PMID36476353
PMCPMC9730575
OpenAlexW4311579542

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.